Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 189, NWS Louisville, KY

May 20, 20174 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 20, 2017, 4:52 PM CDT for 4 counties in Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 4:52 PM CDT (21:52 UTC)
Expired
May 20, 2017, 5:30 PM CDT
In force
38 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, KY, Barren County, KY, Simpson County, KY, Warren County, KY

The radar

The Nashville radar (KOHX), 86 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:23 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WUUS53 KLMK 202152
SVRLMK
KYC003-009-213-227-202230-
/O.NEW.KLMK.SV.W.0189.170520T2152Z-170520T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
452 PM CDT SAT MAY 20 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Eastern Simpson County in south central Kentucky...
  Northwestern Allen County in south central Kentucky...
  Central Warren County in south central Kentucky...
  West central Barren County in south central Kentucky...

* Until 530 PM CDT

* At 451 PM CDT, a severe thunderstorm was located 7 miles south of
  Three Springs, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bowling Green, Plum Springs, Mount Victor, Smiths Grove, Woodburn,
  Oakland, Red Cross, Hardcastle, Rich Pond and Greenhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3666 8644 3683 8659 3710 8631 3708 8628
      3708 8627 3709 8625 3710 8624 3710 8622
      3709 8620 3708 8619 3706 8610 3692 8596
TIME...MOT...LOC 2151Z 225DEG 36KT 3681 8646 

HAIL...0.75IN
WIND...60MPH
 
$$

EBW
1 follow-up statement
060 
WWUS53 KLMK 202226
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
526 PM CDT SAT MAY 20 2017

KYC003-009-213-227-202236-
/O.EXP.KLMK.SV.W.0189.000000T0000Z-170520T2230Z/
Simpson KY-Allen KY-Warren KY-Barren KY-
526 PM CDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SIMPSON...NORTHWESTERN
ALLEN...CENTRAL WARREN AND WEST CENTRAL BARREN COUNTIES WILL EXPIRE
AT 530 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kentucky.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3666 8644 3683 8659 3710 8631 3708 8628
      3708 8627 3709 8625 3710 8624 3710 8622
      3709 8620 3708 8619 3706 8610 3692 8596
TIME...MOT...LOC 2226Z 225DEG 36KT 3703 8618 

$$

EBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:49 PM CDT, 3 minutes earlier.

Area forecast discussion, May 20, 4:49 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
549 PM EDT Sat May 20 2017

.Forecast Update...
Issued at 545 PM EDT Sat May 20 2017

Now seeing two main boundaries on the LVX radar, ready to collide
over the Louisville metro. AMDAR soundings still show a cap at 600
mb, but storms upstream have not been overly affected by this cap.
Once those boundaries collide, expect a new set of storms to
develop. With DCAPEs above 1000 J/kg, expect damaging winds to be
possible out of these new storms. That DCAPE looks reasonable given
how warm we got today and dewpoints having just dropped a little at
SDF. Another potential problem could be some minor flooding in the
Metro, especially should the storms slow down their eastward
progress.

Issued at 425 PM EDT Sat May 20 2017

With CAPEs in the 2000-3000 J/kg range and some of these first good-
looking storms dropping down 45-55 mph wind gusts, have coordinated
a Severe Thunderstorm Watch with SPC through 3Z. Went with an
eastern edge of Jefferson county IN south to Monroe county KY, where
expect cells to take advantage of trigger of cold pool pushing east
lined up with that CAPE.  Farther east, more isolated stronger
storms are possible, but the more widespread threat is in the watch
box area.

&&

.Short Term...(This evening through Sunday night)
Issued at 245 PM EDT Sat May 20 2017

...Severe Storms & Flash Flooding Possible This Afternoon and
Evening...

Convection continues to fill in along a remnant MCS outflow boundary
from southern Indiana down through western Tennessee. Cumulus field
is expanding quickly in the unstable environment across central KY,
mainly west of I-65 just out ahead of the main convective band. The
second boundary of note is the surface warm front, which has been
making steady northward progress through southern Indiana. It
appears this boundary currently drapes back to the ESE through the
northern Bluegrass Region. Surface winds are SW in Harrison County,
KY, but easterly flow was noted at Covington. A few cells have
developed in the vicinity of this boundary, to the north of
Lexington.

South of the warm front, rain/storm chances will increase from west
to east through the afternoon and evening hours. With the upper low
spinning over the Central Plains, convection will move northeast
into central KY and southern Indiana. Moderate buoyancy has
developed, with 18z SPC meso page indicating 1000-1500 J/kg MLCAPE.
Effective bulk shear is marginal, with 30-35 kts along convective
boundary in western KY/TN. Stronger mid-level winds will remain off
to the northwest, closer to the upper low. Deep layer shear vectors
oriented roughly parallel to the boundary will support primarily
a linear mode, with damaging winds as the main threat. DCAPE
values exceeded 1000 J/kg across the region also support a
damaging wind threat. Isolated hail is possible, but freezing
levels are much higher today than yesterday, so it will take a
really strong updraft. The bigger risk is likely flash flooding,
particularly in Washington County, Indiana and Allen County,
Kentucky. Any additional heavy rainfall may quickly pose a flash
flood threat, so have a way to receive warnings this evening and
tonight.

Scattered storms early this evening will become more numerous late
this evening and overnight as axis of deeper moisture ahead of
surface cold front advects in. The surface cold front lingers way
back across central Missouri this afternoon and isn't forecast to
push through the area until Sunday afternoon. With convective
activity overnight likely lingering into Sunday morning, and with a
good deal more cloud cover, less instability is expected just ahead
of the cold frontal passage. Favorable vertical shear will lag the
surface cold front as well, so severe weather looks unlikely at this
time. But an uptick in convection looks likely east of I-65 during
the afternoon. Lows tonight will be quite warm, in the mid 60s to
around 70 degrees. Highs on Sunday will make it back into the mid
and upper 70s prior to frontal passage. Showers and storms will exit
to the east Sunday evening, with lows falling into the low to mid
50s by Monday morning.

.Long Term...(Monday through Saturday)
Issued at 310 PM EDT Sat May 20 2017

The upcoming work week looks distinctly cooler than the last. Monday
looks very pleasant, with lower humidity, plenty of sun, and highs
in the low to mid 70s. Much drier air advects in as surface high
pressure builds through the region.

Clouds return Monday night, however, with rain chances returning on
Tuesday. The better chance for rain will be late Tuesday into
Tuesday night as another cold front approaches. This is another
surface low that develops in response to a deep upper trough
dropping southeast. This upper low will control the weather for the
midweek period, with cooler temperatures and a good deal of cloud
cover. Highs Wednesday and Thursday will likely be limited to the
mid and upper 60s, with nighttime lows in the upper 40s and 50s.

Weak upper ridging along with surface high pressure should result in
dry weather Thursday night through Friday night. Blended guidance
suggests highs back in the mid 70s to low 80s for Friday and
Saturday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 120 PM EDT Sat May 20 2017

Have some boundaries west of a BWG/SDF line that should initiate new
storms this afternoon. As activity should be scattered over us, have
gone with vicinity wording starting around 20Z. The threat will
continue in that scattered range for several hours before becoming
more showery overnight. Winds will shift from south and
southeasterly to southwesterly late in the period, with a period of
fuel-alternate MVFR possible Sunday morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...EBW
Long Term...EBW
Aviation...RJS
Hazardous weather outlook, May 20, 3:31 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
431 PM EDT Sat May 20 2017

INZ083-KYZ033>037-039>043-046>049-054>057-065>067-077-078-081-082-
212045-
Dubois-Henry-Shelby-Franklin-Scott-Harrison-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Washington-Mercer-Jessamine-Clark-Marion-
Boyle-Garrard-Madison-Taylor-Casey-Lincoln-Adair-Russell-Cumberland-
Clinton-
Including the cities of Jasper, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Springfield, Harrodsburg, Nicholasville, Winchester,
Lebanon, Danville, Lancaster, Richmond, Campbellsville, Liberty,
Stanford, Columbia, Jamestown, Burkesville, and Albany
431 PM EDT Sat May 20 2017 /331 PM CDT Sat May 20 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected this afternoon and tonight as a cold
front approaches. Any severe storm could produce heavy rainfall and
damaging winds. There is a low risk for an isolated tornado and
isolated large hail. Ongoing localized flooding issues could be
worsened with additional heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances will continue through Sunday afternoon before
the cold front passes through the area. A strong storm with small
hail, gusty winds, and brief heavy rainfall is possible mainly east
of I-65.

Isolated to scattered thunderstorms will again be possible Tuesday
and Wednesday as another cold front moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to continue reporting any damaging winds,
flooding, or hail today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-084-089>092-KYZ023>032-038-045-053-061>064-070>076-212045-
Orange-Washington-Scott-Jefferson-Crawford-Perry-Harrison-Floyd-
Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-
Trimble-Spencer-Nelson-Larue-Butler-Edmonson-Hart-Green-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-
Including the cities of Paoli, Salem, Scottsburg, Madison, English,
Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, Taylorsville, Bardstown, Hodgenville, Morgantown,
Brownsville, Horse Cave, Greensburg, Russellville, Bowling Green,
Franklin, Providence, Scottsville, Glasgow, Tompkinsville,
and Edmonton
431 PM EDT Sat May 20 2017 /331 PM CDT Sat May 20 2017/

...SEVERE THUNDERSTORM WATCH 254 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected this afternoon and tonight as a cold
front approaches. Any severe storm could produce heavy rainfall and
damaging winds. There is a low risk for an isolated tornado and
isolated large hail. Ongoing localized flooding issues could be
worsened with additional heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances will continue through Sunday afternoon before
the cold front passes through the area. A strong storm with small
hail, gusty winds, and brief heavy rainfall is possible mainly east
of I-65.

Isolated to scattered thunderstorms will again be possible Tuesday
and Wednesday as another cold front moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to continue reporting any damaging winds,
flooding, or hail today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW/RJS

In the hours before

Local storm report, May 20, 4:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
527 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             BEECHWOOD               38.20N 86.42W
05/20/2017  E0.88 INCH       CRAWFORD           IN   TRAINED SPOTTER

&&

MRC
Special weather statement, May 20, 4:31 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
531 PM EDT SAT MAY 20 2017

INZ090-KYZ025-202200-
Harrison-Meade-
531 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HARRISON AND CENTRAL
MEADE COUNTIES...

At 531 PM EDT, a strong thunderstorm was located near Brandenburg,
moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Brandenburg, Mauckport, Laconia, New Amsterdam, Lodale, Battletown,
Central, Titus, Sirocco and Cedar Flat.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3807 8640 3817 8629 3819 8620 3805 8598
      3794 8627
TIME...MOT...LOC 2131Z 232DEG 21KT 3805 8626

RJS
Local storm report, May 20, 4:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
533 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             MORGANTOWN              37.22N 86.70W
05/20/2017  M0.75 INCH       BUTLER             KY   TRAINED SPOTTER

            NUMEROUS REPORTS OF DIME-SIZED HAIL BEING
            SENT IN.

&&

RJS
Local storm report, May 20, 4:35 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
535 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     WOODBURY                37.18N 86.64W
05/20/2017  M50 MPH          BUTLER             KY   MESONET

            BUTLER COUNTY KY MESONET SITE.

&&

MRC
Local storm report, May 20, 4:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
543 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             1 E LEAVENWORTH         38.20N 86.32W
05/20/2017  E1.00 INCH       CRAWFORD           IN   AMATEUR RADIO

&&

MRC
Local storm report, May 20, 4:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
550 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND GST 4 SW WINDYVILLE         37.19N 86.39W
05/20/2017  M53 MPH          EDMONSON           KY   TRAINED SPOTTER

            WIND GUST FROM OUTFLOW AHEAD OF
            THUNDERSTORMS.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:50 PM CDTSpecial Weather StatementLMKMadison25 min
May 19, 10:39 PM CDTRiver Flood WarningLMKWarren17 hr
May 20, 3:03 AM CDTSpecial Weather StatementLMKMeade27 min
May 20, 3:39 AM CDTSpecial Weather StatementLMKBullitt36 min
May 20, 3:13 PM CDTSpecial Weather StatementLMKOhio32 min
May 20, 3:24 PM CDTSevere Thunderstorm WarningLMKHancock36 min
May 20, 3:35 PM CDTSevere Thunderstorm WarningLMKLogan40 min
May 20, 4:06 PM CDTSevere Thunderstorm WarningLMKButler, Logan, Warren39 min
May 20, 4:20 PM CDTSpecial Weather StatementLMKSimpson25 min
May 20, 4:21 PM CDTSpecial Weather StatementLMKBreckinridge24 min
May 20, 4:31 PM CDTSpecial Weather StatementLMKMeade29 min
May 20, 4:44 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson31 min
May 20, 4:53 PM CDTSpecial Weather StatementLMKBreckinridge, Meade37 min
May 20, 4:58 PM CDTSpecial Weather StatementLMKHarrison32 min
May 20, 5:27 PM CDTSpecial Weather StatementLMKBullitt, Jefferson, Nelson48 min
May 20, 5:34 PM CDTSpecial Weather StatementLMKLarue26 min
May 20, 6:00 PM CDTSevere Thunderstorm WarningLMKJefferson30 min
May 20, 6:05 PM CDTSevere Thunderstorm WarningLMKTrimble25 min
May 20, 6:29 PM CDTSpecial Weather StatementLMKAnderson, Franklin, Henry, Shelby, Spencer46 min
May 20, 6:31 PM CDTSevere Thunderstorm WarningLMKAnderson, Franklin, Shelby, Spencer44 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.